Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Nephrology
Volume 2014, Article ID 108185, 4 pages
http://dx.doi.org/10.1155/2014/108185
Case Report

Ceftriaxone-Induced Acute Encephalopathy in a Peritoneal Dialysis Patient

Division of Nephrology and Hypertension, Mayo Clinic, 200 1st Street SW, Rochester, MN 55905, USA

Received 16 September 2014; Revised 9 November 2014; Accepted 17 November 2014; Published 7 December 2014

Academic Editor: Bernard Jaar

Copyright © 2014 Sami Safadi et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Encephalopathy is a rare side effect of third and fourth generation cephalosporins. Renal failure and preexisting neurological disease are notable risk factors. Recognition is important as discontinuing the offending agent usually resolves symptoms. We present a case of acute encephalopathy in a patient with end stage renal disease (ESRD) treated with peritoneal dialysis (PD) who received intravenous ceftriaxone for peritonitis. This case illustrates the potential severe neurologic effects of cephalosporins, which are recommended by international guidelines as first-line antimicrobial therapy for spontaneous bacterial peritonitis.